Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 27, 2025, 6:47 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2025, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 27, 2025, 7:18 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:53 PM CDT | TSTM WND GST 71 | 1 Se Watertown Airport, SD | ASOS station KATY Watertown Muni AP. |
| Jul 27, 6:54 PM CDT | HAIL 1.5 | 1 Sw Watertown, SD | |
| Jul 27, 7:12 PM CDT | HAIL 1 | 1 Sw Watertown, SD | Also reported limbs down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
473
WFUS53 KABR 272347
TORABR
SDC029-057-280030-
/O.NEW.KABR.TO.W.0014.250727T2347Z-250728T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
647 PM CDT Sun Jul 27 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northeastern Hamlin County in northeastern South Dakota...
Southeastern Codington County in northeastern South Dakota...
* Until 730 PM CDT.
* At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Watertown, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Watertown around 650 PM CDT.
Kranzburg around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4471 9689 4484 9724 4494 9714 4490 9688
TIME...MOT...LOC 2346Z 287DEG 16KT 4488 9712
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
122 follow-up statements
321
WWUS53 KABR 280003
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
703 PM CDT Sun Jul 27 2025
SDC029-057-280030-
/O.CON.KABR.TO.W.0014.000000T0000Z-250728T0030Z/
Hamlin SD-Codington SD-
703 PM CDT Sun Jul 27 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES...
At 702 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kranzburg, or 7 miles southeast of Watertown, moving
southeast at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kranzburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4477 9705 4481 9715 4493 9705 4492 9699
4489 9688 4471 9689
TIME...MOT...LOC 0002Z 293DEG 15KT 4485 9703
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
12826
WWUS53 KABR 280018
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
718 PM CDT Sun Jul 27 2025
SDC029-057-280027-
/O.CAN.KABR.TO.W.0014.000000T0000Z-250728T0030Z/
Hamlin SD-Codington SD-
718 PM CDT Sun Jul 27 2025
...THE TORNADO WARNING FOR NORTHEASTERN HAMLIN AND SOUTHEASTERN
CODINGTON COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
Codington, Hamlin, and Deuel counties until 745 PM CDT.
&&
LAT...LON 4477 9705 4481 9715 4493 9705 4492 9699
4489 9688 4471 9689
TIME...MOT...LOC 0016Z 287DEG 16KT 4483 9693
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 27, 6:38 PM CDT, 9 minutes earlier. Its key messages:
- There is a 40 to 60 percent chance of strong to severe thunderstorms over eastern SD late this afternoon into the early overnight hours. There is an Enhanced Risk, or level 3 out of 5, for severe thunderstorms capable of producing strong winds of 70 mph and hail up to around 2 inches in diameter, as well as a few tornadoes. The biggest threat area is located southeast of a line from Tintah, MN to Andover, SD to near Redfield, SD.
- Hot and humid conditions to continue over much of the forecast area into this evening, as well as south central South Dakota on Monday, with heat index values of 100 to 105 degrees expected. Heat Advisories are in effect through 8 PM CDT this evening and Monday afternoon into the evening.
- Lofted smoke that has drifted over this area, from wildfires over the western states, should persist through at least Tuesday.
- There is a 50-70% chance of showers and thunderstorms Monday evening. There is a Slight risk, level 2 out of 5, for severe storms capable of producing strong winds of 70 mph and hail up to around 2 inches in diameter across central, north central and northeast South Dakota into west central Minnesota.
- Cooler air is expected Tuesday through at least Saturday, with highs mainly in the mid 70s to low 80s.
Area forecast discussion, Jul 27, 6:38 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
638 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- There is a 40 to 60 percent chance of strong to severe
thunderstorms over eastern SD late this afternoon into the early
overnight hours. There is an Enhanced Risk, or level 3 out of
5, for severe thunderstorms capable of producing strong winds of
70 mph and hail up to around 2 inches in diameter, as well as a
few tornadoes. The biggest threat area is located southeast of
a line from Tintah, MN to Andover, SD to near Redfield, SD.
- Hot and humid conditions to continue over much of the forecast
area into this evening, as well as south central South Dakota on
Monday, with heat index values of 100 to 105 degrees expected.
Heat Advisories are in effect through 8 PM CDT this evening and
Monday afternoon into the evening.
- Lofted smoke that has drifted over this area, from wildfires
over the western states, should persist through at least
Tuesday.
- There is a 50-70% chance of showers and thunderstorms Monday
evening. There is a Slight risk, level 2 out of 5, for severe
storms capable of producing strong winds of 70 mph and hail up
to around 2 inches in diameter across central, north central and
northeast South Dakota into west central Minnesota.
- Cooler air is expected Tuesday through at least Saturday, with
highs mainly in the mid 70s to low 80s.
&&
.UPDATE...
Issued at 634 PM CDT Sun Jul 27 2025
Ongoing severe weather across the eastern forecast area. A severe
thunderstorm watch with the potential for tornadoes remains in
effect until 5z. Storms are continuing to form along a number of
outflow boundaries.
&&
.DISCUSSION...
Issued at 232 PM CDT Sun Jul 27 2025
At 2 PM CDT, skies are mostly sunny and temperatures are warming
through the 80s and 90s, with a few locations out over central and
south central South Dakota already nosing up into the mid to upper
90s. There is a frontal boundary trying to work down into north
central South Dakota. Ahead of the front, winds are southeast around
10 to 15 mph with gusts up to 25 mph. A few elevated thunderstorms
persist early this afternoon over far northeast South Dakota into
west central Minnesota. Also monitoring a couple of outflow
boundaries. One of them was generated by the previously warned storm
that moved through Grant and southern Big Stone counties of this CWA
earlier. The outflow boundary is analyzed from about Watertown to
Brandt and could serve as a focus for storms later this
afternoon/evening, once daytime heating is fully complete.
The upper level flow pattern remains largely unchanged through the 7-
day forecast period, consisting of a hot sub-tropical upper level
ridge over the CWA breaking down over the next 24 to 36 hours when
energy in a western CONUS/west coast upper level trof propagates
over into southern Canada/Great Lakes region and eventually to the
east coast this week, sloshing upper troffing from the west coast
over to the east coast. The upper level ridge builds back into the
western CONUS for a few days as a result, with this CWA under weak
northwest flow aloft.
As the frontal boundary slowly works southward late this afternoon
through tonight, short range/rapid update models depict values for
both deep layer and low level instability and shear that are
supportive of supercellular thunderstorms (initially) with large
hail, damaging thunderstorms and a few tornadoes. CAM guidance
suggests convection (running parallel/nearly parallel to the
boundary) will grow into a linear (mainly wind) convective system
and move off into southeast South Dakota and southwest Minnesota
during the late evening/early overnight hours. SPC has updated the
Day 1 outlook to include an enhanced risk (level 3 out of 5) for
severe thunderstorms across a portion of northeast South Dakota and
west central Minnesota.
With the sub-tropical heat ridge remaining over the region this
afternoon into tonight before shifting down to across south central
South Dakota on Monday, high-end heat/humidity (temps 5 to 15
degrees above normal) this afternoon across the southern/eastern CWA
should be in play, once again. The Heat Advisory for this
afternoon/evening remains in effect until 8 pm CDT for heat indices
between 100F and 105F degrees. With the hot/humid air being
suppressed to south central South Dakota Monday afternoon/evening,
mainly south of U.S. Highway 14 along the I-90 corridor, heat index
values at or above 100 degrees are expected. In order to account for
corn sweat, utilized NBM75th percentile for a third consecutive day
to nudge forecast dewpoints up 2 or 3 degrees, closer to what's been
being observed over the past few days. A Heat Advisory for Monday
afternoon/evening has been issued for central South Dakota from 1 pm
CDT to 8 pm CDT.
GOES Geocolor satellite imagery depicts, faintly, a layer of smoke
aloft over the region. The latest HRRR and complete 84-hour run of
the RRFS for smoke suggests that this smoke aloft (vertically-
integrated smoke) will persist over the region through Tuesday
night. Still not seeing all that much for near-surface smoke through
Tuesday night. However, by Wednesday, this low level northerly wind
advection pattern could have some low to moderate amounts of
unpleasant near-surface smoke working down into the CWA.
This slow-moving frontal boundary is forecast to be just about
stalled out across the far southern forecast zones on Monday. South
of the boundary, the hot/humid southerly winds will persist for one
more day, while a north or northwesterly post-frontal wind will have
established over the CWA behind the boundary Sunday evening through
Monday morning, as surface high pressure gradually builds down over
the region. There are currently thunderstorm chances on Monday for
what, presumably, is expected to be an active EML (despite post-cold
frontal low level CAA and dry air advection within the boundary
layer over most of the CWA). Deep layer shear on Monday is expected
to be at a premium, with more than adequate instability/mid-level
lapse rates to support strong to severe thunderstorms. There is a
Slight Risk (level 2 out of 5) for severe thunderstorm potential
across the entire CWA on Monday, with hail up to an inch in diameter
and thunderstorm gusts over 58 mph. Monday's potential rainfall also
carries with it the potential for training/excessive-rain-producing
thunderstorms running along a nearly west/east-oriented frontal
boundary.
Once the upper level ridge repositions westward, as western CONUS
upper level troffing propagates/relocates to over the Great Lakes
region/east coast from Monday through Friday of next week, several
days of stable high pressure airmass will advect to and remain over
the CWA. Friday/Saturday, models are trying to shift the upper ridge
back to over the nation's mid-section while flattening it some.
After Monday/Monday night, thunderstorm chances largely become a
function of how often convection can develop out over the northern
high plains each afternoon and then organize/ride the instability
gradient that will extend southeastward from Montana/Wyoming into
South Dakota/Nebraska, potentially clipping (mainly) the west river
forecast zones of this CWA. 850hpa thermal progs and S.A. table
standardized anomalies remain, overall, unchanged in their depiction
of temperatures during much of next week; some 5 to 15 degrees below
normal, resulting in readings in the mid 70s to low 80s. Beyond
Saturday, guidance does suggest the upper ridge's influence will
begin to be felt, once more, with low level WAA bumping temperatures
back up to early August climo-normals.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 634 PM CDT Sun Jul 27 2025
Terminals KABR,KATY,KPIR,KMBG
Generally, VFR conditions are expected through Monday afternoon.
However, there are thunderstorms near KATY this evening that may
bring large hail, strong, erratic winds and heavy rain to KATY
through 4z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
SDZ006>008-010-011-017>023-033>037-045-048-051.
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for SDZ033-035>037-045-048-051.
MN...Heat Advisory until 8 PM CDT this evening for MNZ039-046.
&&
UPDATE...20
DISCUSSION...10
AVIATION...20Hazardous weather outlook, Jul 27, 3:23 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 323 PM CDT Sun Jul 27 2025 SDZ003>005-009-015-016-282030- Corson-Campbell-McPherson-Walworth-Dewey-Potter- 323 PM CDT Sun Jul 27 2025 /223 PM MDT Sun Jul 27 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. There is a marginal risk (level 1 out of 5) for isolated severe storms this evening. Storms will be capable of producing winds of 60 mph and hail 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk (level 2 out of 5) for severe storms Monday afternoon and evening. Storms will be capable of producing winds of 70 mph and hail 2 inches in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ006-007-011-018-019-282030- Brown-Marshall-Day-Spink-Clark- 323 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...This afternoon and tonight. A heat advisory will be in effect until 8 PM CDT for heat index values up to 104 degrees. There is also a slight risk (level 2 out of 5) for severe storms in the James River and on and east of the Prairie Coteau late this afternoon into the overnight hours. These storms will be capable of producing wind gusts of 70 mph and hail 2 inches in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk (level 2 out of 5) for scattered severe storms Monday evening. These storms will be capable of producing wind gusts of 70 mph and hail 2 inches in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ010-017-034-282030- Edmunds-Faulk-Sully- 323 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. A heat advisory will be in effect until 8 PM CDT for heat index values up to 104 degrees F. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk (level 2 out of 5) for scattered severe storms Monday evening. These storms will be capable of producing wind gusts of 70 mph and hail 2 inches in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ008-020>023-282030- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 323 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. A heat advisory will be in effect until 8 PM CDT for heat index values up to 104 degrees. There is also an enhanced risk (level 3 out of 5) for severe storms on and east of the Prairie Coteau late this afternoon into the overnight hours. These storms will be capable of producing wind gusts in excess of 70 mph and hail 2 inches in diameter, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk (level 2 out of 5) for scattered severe storms Monday evening. These storms will be capable of producing wind gusts of 70 mph and hail 2 inches in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ033-035>037-045-048-051-282030- Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 323 PM CDT Sun Jul 27 2025 /223 PM MDT Sun Jul 27 2025/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. A heat advisory will be in effect until 8 PM CDT for heat index values up to 104 degrees F. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat advisory will be in effect on Monday from 1 PM to 8 PM CDT for heat index values up to 106 degrees. There is a slight risk (level 2 out of 5) for scattered severe storms Monday evening. These storms will be capable of producing wind gusts of 70 mph and hail 2 inches in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 10
In the hours before
Local storm report, Jul 27, 6:04 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
604 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tornado 7 NE Henry 44.95N 97.37W
07/27/2025 Codington SD Storm Chaser
Several storm chasers have reported a
tornado.
&&
sdLocal storm report, Jul 27, 6:32 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
632 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Hail 4 NW Rauville 45.02N 97.13W
07/27/2025 E1.75 Inch Codington SD Trained Spotter
&&
sdThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:10 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 65 min |
| Jul 26, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
| Jul 26, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 16 min |
| Jul 26, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 49 min |
| Jul 26, 8:21 PM CDT | Areal Flood Warning | ABR | Dewey | 3 hr |
| Jul 26, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully, Walworth | 46 min |
| Jul 26, 9:25 PM CDT | Special Weather Statement | ABR | Potter | 35 min |
| Jul 26, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde, Spink | 62 min |
| Jul 26, 10:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 45 min |
| Jul 26, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
| Jul 26, 11:26 PM CDT | Special Weather Statement | ABR | Brown | 34 min |
| Jul 27, 2:26 AM CDT | Special Weather Statement | ABR | Corson | 34 min |
| Jul 27, 11:49 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 41 min |
| Jul 27, 2:01 PM CDT | Heat Advisory | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 29 hr |
| Jul 27, 4:25 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 50 min |
| Jul 27, 5:54 PM CDT | Tornado Warning | ABR | Codington | 36 min |
| Jul 27, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 41 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.